Get Help:

Understanding Valium Side Effects

The causes of Valium addiction vary from individual to individual, but the chances of becoming dependent are high due to the psychological and physical addiction mechanisms of the medication. Current research, however, has shown that it’s likely Valium addiction arises from a combination of factors such as brain chemistry, genetic disposition and environmental considerations.

The primary purpose of Valium is to enhance the GABA receptors in the brain while decreasing the amount of the neurotransmitter serotonin in order to alleviate anxiety and stress. However, certain individuals who have too little or too much of these brain chemicals may use the drug inappropriately in order to experience feelings of total relaxation beyond the drug’s primary purpose. When this situation results, the chances of becoming quickly addicted to this sensation are multiplied.

Additionally, individuals who are raised in a household where addiction is present are more likely to mimic these behaviors in an effort to cope with their problems. These individuals may also have a genetic predisposition to addiction: researchers have long studied the link between addiction problems within families.

Psychologically, addiction researchers have found that a dependence on benzodiazepine or diazepam is closely related to the abuse of other substances. Therefore, addicts may use Valium to enhance or decrease the effects of other drugs they may be abusing. Also, because Valium is used in the management of anxiety disorders, individuals who cannot cope with that anxiety in positive ways such as exercise, meditation or through counseling are much more likely to become addicted to the drug as this is their only outlet for relief.

Unfortunately, whenever a state of addiction or dependence on Valium is reached—and especially if that addiction includes mixing the drug with other substances or alcohol—the chances of experiencing Valium overdose symptoms are significant. Often the user will simply fall into a deep sleep while still being able to breath normally, however when other medications are introduced the consequences of an overdose can be severe and life threatening.

The most common symptoms of a Valium overdose are bluish-colored lips and fingernails; blurred or double vision; confusion; depression; dizziness or drowsiness; excitability; uncontrollable hiccups; labored breathing; stupor or an absence of alertness; nystagmus (rapid movement of the eyes from side to side); persistent rash; stomach upset; alternating tremors and weakness; and uncoordinated movements.

If these signs of Valium addiction or overdose or any other troubling conditions are noticed when taking Valium, it’s important to seek emergency medical care or speak immediately to the prescribing physician as they can be not only debilitating but can lead to serious medical complications that may be both irreversible and deadly.